Employers have a responsibility to ensure that their workplaces are safe. As of June 1, 2023, this now includes the requirement to provide naloxone kits and training on how to use naloxone in the event of an opioid overdose in high-risk workplaces.
In this post, we will delve into what naloxone is, how it works to reverse an opioid overdose, how to recognize an opioid overdose, the importance of recognizing an overdose and administering naloxone quickly, training requirements for a workplace naloxone program, and how to proactively implement a workplace naloxone program.
The aim of this post, and the rest of the series on naloxone that HSPI will be publishing over the coming weeks, is to show that this type of program is possible and how it can contribute to your overall health and safety program.
Common Signs of an Opioid Overdose
For a naloxone program to be effective, it is critical that workers be able to recognize the signs and symptoms of an opioid overdose quickly. Some indications that a person may be experiencing an opioid overdose include shallow or laboured breathing, pinpoint pupils, loss of consciousness, and pale or clammy skin.
In serious cases, a person may exhibit slow breathing, or even no breathing at all, gurgling sounds, or they may not react to any outside stimulus, such as shouting their name or shaking them to try to arouse them. Recognizing the signs and symptoms of an overdose early is critical and enables workers to administer naloxone and contact emergency services as quickly as possible.
How Does Naloxone Work?
Naloxone is a drug called an opioid receptor antagonist. What this means is that it attaches to the opioid receptors in the brain – the same receptors that opioids such as morphine, fentanyl, or heroin do to cause an overdose in the first place. Naloxone has a stronger attraction to the opioid receptors in the brain than even the drugs previously described. Essentially, naloxone “kicks” the opioid off the receptor and binds down to it so that the opioid can’t be reattached for a period of time.
The biggest difference is that naloxone doesn’t cause negative effects, like slowing a person’s breathing, as an opioid does. By binding to the same receptors that an opioid does, it allows the body to metabolize the drug naturally without the life-threatening effects of the opioid.
Importance of Quick Administration: Timing is Critical
Administering naloxone as soon as possible after a person has an overdose is critical. The faster a person receives naloxone, the more likely they are to survive, and the less likely they are to suffer severe non-reversible consequences. The longer a person experiences impaired breathing, the more likely it is that they will suffer life-threatening complications or even die. It is important to give naloxone as soon as possible to return to normal breathing.
Naloxone Formulations: Injectables and Nasal Sprays
There are two ways to administer naloxone: injections with a needle and syringe or sprayed into the nose using a prepackaged nasal spray. Injectable naloxone is commonly used by healthcare providers, such as paramedics, but requires a first responder to draw the medication into a syringe and then inject the medication using a needle.
Nasal sprays offer a more user-friendly solution to administering naloxone for first aid providers without an extensive medical background. Nasal spray naloxone is inserted into a nostril, and the first aid provider presses the plunger at the bottom of the device to spray the drug into the nose. This is similar to some over-the-counter allergy medications.
Training Programs and Resources for Naloxone Administration
Putting a naloxone kit in the workplace is not enough to protect against opioid overdoses alone. Workers need to be trained on the workplace’s emergency procedures and how to recognize an overdose, as well as how to use naloxone if it’s needed. Training should include:
- How to identify an opioid overdose
- How to administer naloxone
- Hazards related to administering naloxone
The training can be provided by a staff member, an outside expert, or even through eLearning.
Implementing Naloxone Policies: Supporting Opioid Harm Reduction in Workplaces
Implementing an effective workplace naloxone policy takes more than just writing a policy document or providing training. Effective opioid harm reduction in the workplace involves fostering a culture of safety, awareness, and support.
Training can be integrated into existing health and safety programs or organized as standalone sessions. Open communication channels should be established, allowing employees to express concerns, seek assistance, and confidentially disclose any ongoing struggles related to mental health or substance use.
Incorporating naloxone into workplace policies and training programs is a vital step toward addressing opioid-related harms. Implementing naloxone policies, supporting harm reduction initiatives, and fostering an inclusive and supportive environment can make a significant difference.
Understanding how naloxone works, knowing the signs and symptoms of an opioid overdose, and recognizing the importance of administering naloxone as quickly as possible after an overdose occurs contributes to saving lives. Together, we can help combat the opioid crisis and promote workplace health and safety.